So why when they discharge you do they not give you the information about where the closest druggist is? !! Better yet “the open 24 hours drive through” pharmacists, the closest place to you that you can get drugs without having to leave your car. I mean with all this technology there should be an APP for that. Of course I am hooked up with the man that delivers the “good stuff”, the IV fluids to the house. I feel like I am in the movies when he shows up, I look all around to see if I am under surveillance. Wayne is taking really high doses of the immune-suppression medication, which depletes electrolytes, so he has to go back on IV fluids. A benefit of receiving the additional fluids is that he is at least getting some exercise, having to go to the bathroom all the time. And then there are the constant additions to his medications for infection risk, gastric issues, and so on, so that now the daily pill count up to 43! Of course he needs to drink a ton of fluid to get all the pills down, which then makes him have to use the bathroom which then increases his exercise. And why, why do they make the pills as big as a .22 caliber bullet? By the time he gets done taking all his medications he refuses to eat anything. Hum… perhaps I should hide them in his sweet potato.
I told Wayne we were going for a Sunday ride, the view will be spectacular, and once we stopped he could sit and relax, and if he were to get hungry (wouldn’t that be nice) he could get a bite to eat. Well, it doesn’t seem to matter how hard you try to pitch the idea, some people just are not going to buy it and Wayne was not buying the Sunday outing. He saw it for what it was – a trip to back up to Huntsman Hospital. Saturday night Wayne had a low-grade temperature and did not feel very well. I tried all the tricks I knew to keep the temp down and we made it through the night, but come morning he was feeling worse so we headed in. The big fear, “infection” was suspected. I did not need the results from the 4 blood cultures, (3 from each of his central lines and 1 peripheral drawn from his arm) and the urine sample to suspect where the infection was. Taking into account his symptoms figuring out his diagnosis wasn’t difficult: frequent urination,(which considering this is Wayne we are talking about, meant he was getting up every 10 minutes) urgency, urgency, urgency, pain upon urination, voiding (urinating) small amounts, etc. So indeed it was a beautiful ride, the fall colors along the way were spectacular, he was able to sleep for several hours and he did have a little bite to eat, so why didn’t he want to go? I guess he isn’t so sick that he can still tell a wolf in sheep’s clothing.
When you finally get to see Wayne you might be tempted to say “Hey, just where have you been recovering at, the beach in California?” Wayne has a tan and now his skin is peeling. The chemo and immune suppression drugs actually turn the skin brown and it looks like he has been in the sun. And of course, the steroid cream he has for the ES only dries out the skin even more. The peeling should stop soon, but the tan may be here to stay awhile. I am not sure I like the look – especially when you combine it with the little bit of jaundice he is having. I am really hoping he is not going for the George Hamilton look – Yuk! A learning note: A side effect transplant recipients develop is sun intolerance. They will always have to be extremely cautious when outside as a little sun goes a long, long way. Minimizing exposure by wearing protective clothing will be important. Can you imagine Wayne on the golf course with long pants and long sleeve shirt? I can hear the complaints now. Wow, it may be a good idea to produce a sunscreen for persons who have had a transplant, especially as they have increased sensitivity to the chemicals in the sunscreen. And how about clothing for the transplant population, think of all those who hail from the south with that humidity. “What the best dressed transplant patient is wearing for the season,” might just be a real money maker.
A personal note:
We say farewell to Uncle Gene who passed away Tuesday night, September 18th. As many of you know, along with Wayne’s sister Shauna, we have been caring for uncle Gene. I am replacing my weekly trips with Gene to the doctor for trips with Wayne to the doctor. We contracted with an absolutely tremendous hospice nurse, Frankie, the week Wayne went into the hospital. We cannot thank her enough, along with the amazing staff at Sunrise, for keeping us constantly informed of his situation, enabling us to plan our family schedule so we were able to stay with him until the end. Wayne worried that the timing of his situation and Gene’s would conflict, but found peace knowing that for Gene, being buried on his mother’s birthday would be just what Gene would have wanted. Wayne was not able to go to the service but was able to have a private viewing before. We have the memories of Sunday dinners, family events and for Wayne, lots of movies, ice cream, lagoon, pizza and of course arguments about the stock market to remember him by. He certainly did it “his way” and we will miss him.
After today’s clinic visit Wayne will be retiring his white TED hose stockings. It was a pretty sexy look, but he is hanging them up. Today at clinic they determined he has finally lost all the fluid he was retaining, a whopping 46 pounds of fluid weight! The trick now is to stop him from losing any more weight – period!! Never did he think he would have to worry about losing too much weight. I will need to figure out another form of upper body exercise – putting those stockings on was a feat! Still, I am going to miss the look of Wayne in a bathrobe wearing those great white stockings.
Oh crap! Wayne has a skin rash on his arms, hands, back and chest sadly this looks like the Engraftment Syndrome has come back. You may remember that we were tapering him off the steroids because we thought that the ES had resolved, so now we have increased the dose and will just stay there until we can get it under control. Wayne thinks he is having a spa experience when we apply the steroid cream to the affected areas. So far no fluid retention so we may have caught this early.
Pain – That is it today. He is having pain in his feet, legs, hands and arms. People who have had certain types of chemo develop neuropathy. As you may recall he was having this pain in the hospital. So for now, we are back on the Gabapentin (also called Neurotin) to help with the pain. Keeping my fingers crossed that it works fast
He takes a total of 33 pills in a 24 hour period. He takes a steroid and no it has not given him super strength. He takes a water pill, he still has fluid that he needs to get rid of in spite of having lost 44 pounds of fluid by the time of discharge. He takes an antifungal, an antiviral and antibiotic to ward off infections. He takes medication to control nausea – all those meds would make anyone sick. He takes medication to control gastric secretions. He takes medication for the neuropathy pain he developed from taking the chemotherapy. He takes a pill to protect and ward off kidney and liver damage – you know all those meds are hard on the liver and kidneys! He takes immunosuppressive medication (12 of these pills a day) and so it is no surprise he needs IV magnesium to replace the magnesium lost from taking the immunosuppressive medication. Is it any wonder he isn’t hungry!
I am going to be using my culinary wits to figure this one out. We have to take into account the food restrictions for BMT, the food restrictions for the medications he is taking, and then there are the foods he can not tolerate and last but not least, the fact that nothing tastes good. Let’s see…no dairy (how does man live without cheese?) nothing spicy, no thin skinned fresh fruits or berries, no fish, no deli, no sausage, no nuts, no precut veggies or pre-packaged salad mixes, nothing from my garden that I pick, and no way can we implement our fall back plan when we don’t feel like cooking as restaurant or take out food is a definite no-no. So what am I left with; boiled food, cooked to within an inch of it’s life. Now I ask you “how am I supposed to fatten up my man.”